Virginia, 2015Damaging Wind in Virginia, June 1, 2015
June 1, 2015 · NWS RLX · 1 event in 1 county or zone
Thunderstorms formed during the early afternoon along a front across the central Appalachians. A strong temperature contrast existed from south to north.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed during the early afternoon along a front across the central Appalachians. A strong temperature contrast existed from south to north.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 1, 5:35 AM EST, 6 hours 10 minutes earlier.
Area forecast discussion, Jun 1, 5:35 AM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
635 AM EDT MON JUN 1 2015
.SYNOPSIS...
COLD FRONT SINKS INTO SOUTHWEST VIRGINIA TODAY. MUCH COOLER NORTH OF
FRONT TODAY. DISTURBANCE RIDES NORTHEAST THIS AFTERNOON INCREASING SHOWERS.
WEAK/SLUGGISH FLOW TUESDAY AND WEDNESDAY WITH MID/UPPER LOW IN TENNESSEE VALLEY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AFTER OUR WARM MAY...UNCHARACTERISTIC FORECASTING ON THIS FIRST GRAVEYARD
SHIFT IN JUNE. TRYING TO FIGURE OUT A STRONG THERMAL AND DEW POINT
PACKING IN OUR CWA.
AT 08Z THIS MORNING...COLD FRONT WAS NEAR ELKINS ON SW...TO NEAR LOGAN
AND WILLIAMSON. BEHIND THE FRONT...TEMPERATURES AND DEW POINTS
DROPPED FASTER THAN FIGURED IN SE OHIO. EVEN SOME TEMPERATURES IN
THE 40S NEAR DAWN IN PERRY AND MORGAN COUNTIES. FURTHER SE...THE WIND
SEEMS TO BE SUBSIDING HERE AT CRW...AFTER THE INITIAL FROPA AROUND 06Z.
THINK THIS IS TELLING US...THE PUSH OF THE FRONT SE TOWARD THE MOUNTAIN
COUNTIES IS SLOWING DOWN. OUR VAD WIND MANAGED TO HAVE A 5 KNOT 925 MB
WIND FOR A FEW HOURS. OF COURSE...ABOVE THE FRONT...850 MB WINDS
STILL FROM THE SW.
WITH THE FRONT SLOWING DOWN...THIS GIVES US ALL SORTS OF HEADACHES
TRYING TO FIGURE OUT TEMPERATURES...NOT TO SPEAK OF AVIATION CONCERNS
WITH CEILINGS AND VSBY. WILL TRY TO KEEP THE TRI STATE AROUND HTS THE
COOLEST TODAY. FIGURING THE BEST HIGHER PROBABILITIES OF SHOWERS ARRIVES
THERE FIRST...FROM WITH THE DISTURBANCE LIFTING OUT OF THE TENNESSEE
VALLEY. FURTHER NORTH SHOULD BE DRIER...SO TEMPERATURES WILL RECOVER A BIT
MORE. WILL ALSO TRY TO KEEP ELKINS AND BKW MILDER THAN FURTHER
WEST...BUT IF FRONT IS JUST A BIT STRONGER AND MOVES FURTHER SE...THAT
COULD BUST.
DID DOWNPLAY THE CHANCES OF THUNDER N AND W OF THE FRONT...BUT STILL LEFT
THE POSSIBILITY OF SOME ELEVATED CONVECTION N OF THE FRONT TO HTS-CRW VCNTY.
BEST CHANCES FOR THUNDERSTORMS THIS AFTERNOON AND EVENING FROM POCAHONTAS CO
ON SW THRU RALEIGH TO SW VIRGINIA.
HAVE THE ENHANCED AREAS OF SHOWERS LIFTING FURTHER NE THIS EVENING...SO
BROUGHT LIKELY POPS BACK AS CKB...BUT STILL HELD ONTO ONLY CHANCE POPS
IN THE MID OHIO VALLEY AROUND MARIETTA AND PARKERSBURG. ALONG WITH THE
SHOWERS...RAIN INDUCED FOG LIKELY...ESPECIALLY ACROSS HIGH GROUND.
COULD SEE SOME HEAVIER RAINS ALONG OUR SE COUNTIES THIS AFTERNOON INTO THIS
EVENING WITH PWS AROUND 1.6 INCHES. BUT WITH THE INITIAL DRY GROUND AND
LOW STREAM FLOWS...TOO PREMATURE FOR ANY FLASH FLOOD WATCHES.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
BRIEF DOSE OF HIGH PRESSURE BRINGS DRIER AIR INTO THE LOWLANDS BY TUESDAY
AFTERNOON...HOWEVER MOISTURE REMAINS STUCK IN THE MOUNTAINS SO HAVE SHOWERS
AND THUNDERSTORMS THERE.
UPPER LEVEL LOW DRIFTING THROUGH THE TN VALLEY KEEPS US IN CLOUDS
THROUGH THE REMAINDER OF THE SHORT TERM WITH SCATTERED SHOWERS AND
THUNDERSTORMS WEDNESDAY AND THURSDAY AFTERNOON.
TUESDAY WILL BE RELATIVELY COOL...WITH A GRADUAL WARMING TREND
WEDNESDAY AND THURSDAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
MODEL DIFFERENCES CONTINUE TO STRUGGLE WITH PROGRESSION OF CUTOFF
UPPER LOW...INITIALLY OVER DEEP S. KEPT SOME MAINLY DIURNAL POPS
IN THRU THE EXTENDED.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AT 10Z...COLD FRONT NEAR EKN AND WAS NEARING BKW. WITH FRONT MAKING IN-ROADS
INTO THE SOUTHERN WV PLATEAU...BROUGHT LOWER CEILING SOONER AT BKW...BUT
UNSURE OF VSBY.
WIDESPREAD IFR IN LOW CEILINGS...BUT ONLY SPOTTY RAIN SHOWERS THROUGH
15Z. MORE WIDESPREAD SHOWERS DEVELOPING IN HTS TRI STATE AFTER 15Z AND MOVING NE
DURING THE AFTERNOON. IN UNI-PKB TO CKB AREA CEILINGS MAY LIFT TOWARD 2 THSD FT...
FOR A TIME DURING THE DAYLIGHT HOURS TODAY...BEFORE SHOWERS INCREASE FROM THE
SOUTH LATE TODAY.
BEST CHANCE OF THUNDERSTORMS WOULD BE OVER SOUTHWEST VIRGINIA AND ALONG THE
MOUNTAINOUS COUNTIES INCLUDING BKW THIS AFTERNOON. COULD NOT RULE OUT
AN ELEVATED THUNDERSTORM...NORTH OF THE FRONT...IN THE HTS-CRW AREA...BUT
TRIED TO DOWNPLAY THAT SCENARIO IN THE 06Z SET OF TAFS.
WIDESPREAD IFR CONDITIONS TONIGHT IN RAIN SHOWERS...RAIN INDUCED FOG...AND LOW
CEILINGS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...
FORECAST CONFIDENCE: LOW TO MEDIUM.
ALTERNATE SCENARIOS: IF PUSH OF FRONT IS A BIT FASTER TOWARD THE
SOUTHEAST... CEILINGS AND VSBY COULD LOWER FASTER THAN FORECAST AT BKW
AND OVER THE SOUTHERN PLATEAU OF WV.
.AFTER 12Z TUESDAY...
IFR IN SHOWERS AND LOW STRATUS CEILINGS THROUGH TUESDAY...ESPECIALLY
OVER THE MOUNTAINOUS COUNTIES.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...KTB/MZ
NEAR TERM...KTB
SHORT TERM...MZ
LONG TERM...30
AVIATION...KTB
Hazardous weather outlook, Jun 1, 3:38 AM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
438 AM EDT MON JUN 1 2015
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-020845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
438 AM EDT MON JUN 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WEST
VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Dickenson
- When
- June 1, 11:45 AM EST
- Where
- Dickenson County, 0.66 mi NNW of Honeycamp
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.139, -82.486
A tree fell on power lines along Route 72. A few hundred customers lost electricity.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Idaho, June 1, 20154 deaths · 3 injured · $18,000 · 2 in hail · 11 events
- Hail and Damaging Wind in West Virginia, June 1, 20151 death · 2 injured · $22,000 · 1 in hail · 5 events
- High Surf in Hawaii, June 1 to 3, 20151 death · 16 events
- Flooding in Arkansas, June 1 to 30, 2015$29 million · 4 events
- Flooding in Texas, June 1 to 30, 2015$30 million · 2 events
- Flooding in Louisiana, June 1 to 30, 20151 injured · $15 million · 6 events
- Flooding in Nebraska, June 1 to 30, 2015$9.1 million · 3 events
- Flash Flooding and Flood in South Dakota, June 1 to 3, 2015$953,000 · 4.5 in hail · 15 events
- Flooding in South Dakota, June 1 to 13, 2015$700,000 · 2 events
- Flash Flooding and Hail in Washington, June 1, 2015$410,000 · 0.75 in hail · 10 events
- Hail and Damaging Winds in Georgia, June 1 to 3, 2015$100,000 · 2 in hail · 15 events
- Damaging Winds in Utah, June 1, 20151 injured · $50,000 · 57 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569161.